Quoted from http://www.nytimes.com/2010/03/25/health/25bone.html
Researchers Puzzled by Role of Osteoporosis Drug in Rare Thighbone Fractures
By GINA KOLATA
Published: March 24, 2010
The case reports first surfaced about two years ago and they were frightening. A few orthopedists reported that women taking osteoporosis drugs to prevent broken bones were showing up with rare and serious fractures of their thighbones. The bone was snapping like a twig, sometimes splintering. Often there was no trauma, like a serious fall, to bring it on.
And some of the women were younger, in their 50s, with pre-osteoporosis but without the extremely fragile bones of people with the full-blown degenerative condition.
But case reports can be hard to interpret — they may or may not indicate a real cause and effect. And the Food and Drug Administration says it has not been able to find evidence of an increased risk of the unusual fractures in its analyses, including one of data from makers of bisphosphonates, the osteoporosis drugs.
Now, a paper published online Wednesday in The New England Journal of Medicine, also fails to find clear evidence that bisphosphonates are causing the fractures.
The researchers, led by Dennis M. Black, a professor of epidemiology and biostatistics at the University of California, San Francisco, report that the thighbone fractures are so rare, even in women taking bisphosphonates for up to 10 years, that it is not clear whether the drugs make them more likely. And, they report, if there is a risk, it is far outweighed by the drugs’ clear benefit in preventing fractures of the hip and spine in people with osteoporosis.
Thighbone fractures “are much much less common than typical hip fractures,” said Dr. Elizabeth Shane, a professor of medicine at the College of Physicians and Surgeons at Columbia University, who wrote an editorial accompanying Dr. Black’s paper. “While these fractures are devastating, so are the more common types of hip fractures that are prevented by bisphosphonates.”